Obesity and being overweight are known risk factors for rheumatoid arthritis. Also, while the condition can cause some people to gain weight, others experience weight loss.
According to a
Weight loss can be a side effect of RA medication or a symptom of the condition itself.
A person with RA may lose weight for many reasons.
For example, pain and stiffness can make it hard to engage in exercise that maintains healthy muscle mass.
They may also experience:
Sometimes, a person with RA loses their appetite as a result of their symptoms, which can cause unintentional weight loss.
According to a
This medication is a disease-modifying antirheumatic drug. It can cause diarrhea, nausea, and an upset stomach, any of which may lead to weight loss.
The study examined weight gain and weight loss in more than 30,000 people who were taking RA medication, such as methotrexate, prednisone, or leflunomide.
Some people with this form of arthritis try to lose weight to improve their health and alleviate their symptoms.
This can be a positive step for RA management if a person is overweight or obese. It may also help to improve overall health or other existing conditions.
However, unwanted and unintended weight loss may harm a person who had a healthy weight or was underweight.
At the conclusion of the study, the authors determined that weight loss was a predictor of death from cardiovascular disease or cancer. They also found that underweight people with RA were more likely to die from respiratory causes.
The researchers concluded that complications of underlying illness may cause the increased risk associated with sudden weight loss or being underweight.
According to the Arthritis Foundation, leaner people with RA may experience more joint damage than people with obesity. This may result from the presence of adiponectin, an inflammatory protein. However, fully understanding the link requires further research.
However, people with obesity are more likely to experience progressive joint damage in their weight-bearing joints, which are under added strain.
If a person with RA experiences unwanted weight loss, they should talk with their doctor.
Inform the doctor about any other symptoms, such as:
- appetite loss
The doctor can evaluate the medications a person is taking and help identify the cause of weight loss.
Ideally, a doctor can make dietary recommendations and any necessary adjustments to medication to help a person maintain a healthy weight.
RA is a chronic, progressive condition. Symptoms get worse during flare-ups and may disappear during periods of remission.
The disease is systemic, meaning that it affects areas beyond the joints. As a result, a person can experience various complications, including:
- decreased bone density, resulting from long-term inflammation
- eye scarring, inflammation, and dryness
- rheumatoid nodules, which are most likely to form on the fingers or elbows
- inflammation in the lungs
Some people also have a higher risk of atherosclerosis due to persistent inflammation in the heart’s blood vessels.
RA can affect nearly every part of the body, and the results can depend on the medications a person takes to manage their condition.
For example, long-term corticosteroid use can cause thin skin and increase the risk of easy bruising.
Long-term use of cyclosporine, methotrexate, and nonsteroidal anti-inflammatory drugs, such as ibuprofen, can also lead to liver problems or liver failure.
RA can result in weight loss or gain, depending on a person’s symptoms, medications, and overall health.
While maintaining a moderate weight can be challenging, being underweight can potentially cause harm.
If a person loses weight as a result of their medications or symptoms, they should talk with their doctor.